Montana, 2014

Flooding in Montana, September 1 to 6, 2014

September 1 to 6, 2014 · NWS GGW · 3 events in 1 county or zone

A very wet and slow-moving low pressure system stalled over Montana and directed near-continuous rainfall over central and northeastern portions of the state for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very wet and slow-moving low pressure system stalled over Montana and directed near-continuous rainfall over central and northeastern portions of the state for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 31, 8:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 8:12 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
912 PM MDT SUN AUG 31 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

A WEAK SHORT WAVE TROUGH MOVING THROUGH SASKATCHEWAN WILL CREATE
ISOLATED SHOWERS AND POSSIBLE THUNDER TONIGHT THROUGH MONDAY
MORNING. BOTH THE GFS AND THE NAM HAVE SOME DIFFICULTY IN PICKING
UP THESE SHOWERS...BUT THEY ARE EVIDENT IN THE HRRR MODEL WHICH
HAS BEEN MORE SUCCESSFUL. OTHER THAN THE ISOLATED NATURE OF THE
SHOWERS THERE WILL BE MORE CLEAR SKY THAN LAST NIGHT. WITH EVENING
WIND RAPIDLY DIMINISHING AND A CONTINUED WET GROUND...PATCHY FOG
IS POSSIBLE AGAIN TONIGHT...MAINLY NEAR THE RIVER BOTTOMS. SO
EXPANDED SLIGHTLY POPS AND WX GRIDS. SCT

PREVIOUS DISCUSSION...
SYNOPTIC SET UP...HOT HIGH PRESSURE WILL REMAIN BOTTLED UP OVER
THE DESERT SOUTHWEST. ACROSS THE NORTHWESTERN QUARTER OF THE
CONUS A LARGE TROUGH WILL MOVE THROUGH THE REGION AND SLOWLY
BROADEN.

THIS AFTERNOON THROUGH MONDAY...COOLING TROUGH INFLUENCE ON THE
UPPER ATMOSPHERE WILL KEEP THE AREA DESTABILIZED THROUGH THE
AFTERNOON HOURS TODAY AND TUESDAY ALLOWING FOR LIMITED CHANCES
FROM RAIN ACROSS THE CWA. MAIN AREAS OF FOCUS ARE ALONG THE
NORTHEASTERN CORNER OF THE CWA WHERE A PAIR OF SHORTWAVE PULSES
WILL MOVE BY AND LATCH ONTO PEAK HEATING. OVERNIGHT...A CHANCE
EXISTS FOR PATCHY FOG NEAR RIVER BOTTOMS. SLIGHT INVERSION IS
ANTICIPATED TO SET IN NEAR THE SURFACE WITH VERY LIGHT WINDS
DURING THE MID MORNING HOURS.

MONDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE OVER THE DESERT
SOUTHWEST WILL EXPEND NORTH DURING THIS PERIOD AND GENERATE A
WEAK...BROAD RIDGE. AS THE RIDGE MOVES IN IS SHOULD PUSH THE
THREAT FOR SHOWERS NORTHS AND GRADUALLY WARM THE CWA UP. GAH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS HAVE FOCUSED MORE QPF/POP ON THE CWA FOR WED AND NOT SO
MUCH FOR FRI. SURROUNDING OFFICES ALSO SAW THIS TREND...SO GRIDS
WERE ADJUSTED TOWARD THIS TREND. LOWERED HUMIDITY FOR LATE IN THE
WEEK AS WELL. TFJ

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD BEGINS TUESDAY NIGHT WITH SHALLOW RIDGE IN
PLACE OVER MONTANA. THIS RIDGE WILL THEN BE AMPLIFIED SLIGHTLY
OVER EASTERN MONTANA AS AN UPPER TROUGH BEGINS TO DIG INTO THE
PAC-NW. THE TROUGH...CURRENTLY STRETCHING ACROSS THE ALEUTIAN
ISLANDS...WILL MOVE INTO WASHINGTON/ OREGON TUESDAY EVENING. THIS
QUICK MOVING WAVE SENDS A COLD FRONT ACROSS MONTANA SOMETIME
WEDNESDAY. THE EC AND GFS HAVE NOT SETTLED ON THE EXACT TIMING
YET. BUT THE FRONT SHOULD INITIATE SOME SHOWER ACTIVITY. ALTHOUGH
MODELS CARRY MOST PRECIPITATION ACROSS THE SOUTHERN CANADIAN
PRAIRIE...THE STRENGTH OF THE COLD FRONT JUSTIFIES AT LEAST SLIGHT
CHANCE POPS. 850MB TEMPERATURES OF AROUND 14C TO 16C WILL DROP TO
6C TO 8C WEDNESDAY NIGHT. THIS GENERAL COOLING WILL LAST AT LEAST
THROUGH THURSDAY NIGHT.

AS THE TROUGH MOVES EAST ACROSS THE REGION ANOTHER TROUGH SPLITS
OFF ALONG THE WEST COAST. BY FRIDAY THIS WILL PLACE THE LOCAL
REGION BETWEEN TROUGH WITH GENERALLY ZONAL FLOW ALOFT. THEN BY
FRIDAY NIGHT/SATURDAY ANOTHER STRONG WORKS ITS WAY ACROSS THE
CANADIAN PRAIRIE WHICH NUDGES ANOTHER COLD FRONT TO THE SOUTH.
THIS COULD KEEP THE LID IN TEMPERATURES FOR ANOTHER DAY.  SCT

&&

.AVIATION...
VFR.

ISOLATED SHOWERS/TSTORMS ARE EXPECTED TO DISSIPATE THIS EVENING.
ANOTHER ROUND OF SHOWERS/TSTORMS WILL DEVELOP NORTH AND EAST OF A
KGGW-KGDV AGAIN MONDAY AFTERNOON.

LIGHT WINDS WILL INCREASE FROM THE WEST MONDAY AFTERNOON. TFJ/PROTON

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER IN VALLEY
COUNTY AND BEAVER CREEK IN EASTERN PHILLIPS.

ON BEAVER CREEK...THE WATER LEVEL AT THE GAUGE NEAR SACO REMAINS
ABOVE THE 11 FT FLOOD STAGE...BUT CONTINUES TO SLOWLY FALL.

ON THE MILK RIVER...THE LEVELS AT TAMPICO AND GLASGOW CONTINUE TO
SHOW A SLOW FALL. WATER LEVELS AT TAMPICO SHOULD DROP BELOW FLOOD
STAGE ABOUT MONDAY AFTERNOON BUT NOT FALL BELOW FLOOD STAGE AT
GLASGOW UNTIL LATE IN THE WEEK. THE RIVER HAS FALLEN BELOW FLOOD
STAGE AT NASHUA.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 31, 1:59 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
259 PM MDT SUN AUG 31 2014

MTZ016-017-011200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
259 PM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MILK RIVER AT
TAMPICO AND GLASGOW.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK
UPSTREAM OF HINSDALE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Valley

When
September 1, 12:00 AM MST to September 3, 11:35 AM MST
Where
Valley County, 3.11 mi SSE of Glasgow to 3.25 mi SSE of Glasgow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.161, -106.596

Continuing with flooding through the end of August, the Milk River at Glasgow - Highway 24 bridge (GLWM8) rose above flood stage and crested in August, then fell back down below flood stage at 11:35 AM MST on September 3rd.

Flood, Valley

When
September 1, 12:00 AM MST to 12:30 AM MST
Where
Valley County, 0.8 mi N of Tampico to 0.74 mi NW of Tampico
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.312, -106.823

Continuing with flooding through the end of August, the Milk River at Tampico (TMPM8) rose above flood stage and crested in August, then fell back down below flood stage at 12:30 AM MST on September 1st.

Flood, Valley

When
September 3, 6:12 AM MST to September 6, 10:30 PM MST
Where
Valley County, 4.77 mi WNW of Hinsdale to 4.25 mi WNW of Hinsdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.425, -107.177

Record rainfall in late August caused sustained high water and flooding at Beaver Creek near Hinsdale (BCHM8). It rose again above its flood stage of 14 feet at 6:12 AM MST on September 3rd, crested at 14.67 feet at 6:43 PM MST on September 4th, and fell back down below flood stage at 10:30 PM MST on September 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539569, 539570, 539568.